I have been taking a multivitamin, but have been concerned that after a couple of hours my urine is a neon yellow colour! Does this mean it is not being absorbed in my body, not taking enough water, or throwing good money down the toilet?!
Answered by nutritionist Andrea du Plessis:
The natural yellow colour of urine can be attributed to waste products and by-products of the breakdown of nutrients in our body. The B-vitamins that we find in the foods we eat, are known to specifically contribute to the yellow colour of urine.
Urine colour is affected by various factors. The most common cause for dark yellow discolouration of the urine is dehydration, which is easily addressed by increasing water intake.
Other dietary factors are also known to contribute to the unusual discolouration of urine. Beetroot is known to cause a purple- pinkish discolouration of the urine, which is once again harmless, as it represents the breakdown products of the natural colour pigments found in beetroot.
The intake of high concentrations of B-vitamins from supplements is well known to cause a bright yellow discolouration of the urine, which is completely harmless. The very bright yellow colour can be attributed to two factors: excretion of the breakdown products of B-vitamins, as well as the excretion of B-vitamins that were absorbed, but not retained by the body. The body has a limited storage capacity for the water-soluble B vitamins. Supplementary intakes that exceed the body’s requirements and storage capacity results in excretion of B-vitamins through our urine, which is indeed wasteful considering the cost of nutritional supplements.
Here are a few tips to prevent this from happening:
- Take your multivitamin with your breakfast – this delays the breakdown and absorption of the supplement, allowing the body more time to absorb nutrients and reducing the risk of excretion of your valuable B-vitamins.
- If the bright discolouration of your urine persists, you may be taking more vitamins than what the body needs. First make sure that you are not duplicating B-vitamins in other supplements than your multivitamin. You can also look at taking your multivitamin every alternate day.